Alert archive / Idaho / Red Flag Warnings in 2012
Red Flag Warning 29, NWS Pocatello, ID
NWS Pocatello, ID issued this red flag warning at Aug 18, 2012, 2:27 PM MDT for 5 counties in Idaho. It took effect at Aug 19, 2012, 9:00 AM MDT. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 18, 2012, 2:27 PM MDT (20:27 UTC)
- In effect from
- Aug 19, 2012, 9:00 AM MDT
- Expired
- Aug 20, 2012, 1:00 AM MDT
- In force
- 16 hr
- Issued by
- NWS Pocatello, ID
Counties Butte County, ID, Custer County, ID, Idaho County, ID, Lemhi County, ID, Valley County, ID
The radar
The Boise radar (KCBX), 194 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 8.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3022 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
368 WWUS85 KPIH 182027 RFWPIH URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE POCATELLO ID 227 PM MDT SAT AUG 18 2012 ...A RED FLAG WARNING HAS BEEN ISSUED FOR THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR IDAHO FIRE ZONES 475...476 AND 477 FROM NOON TO 9PM MDT SUNDAY... IDZ475>477-190830- /O.UPG.KPIH.FW.A.0013.120819T1800Z-120820T0300Z/ /O.NEW.KPIH.FW.W.0029.120819T1800Z-120820T0300Z/ EAST SALMON RIVER MOUNTAINS/SALMON NF- LEMHI AND LOST RIVER RANGE/CHALLIS NF- SAWTOOTH RANGE/NORTHERN SAWTOOTH NF- 227 PM MDT SAT AUG 18 2012 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT SUNDAY FOR THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE ZONES 475... 476 AND 477... THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TO 9 PM MDT SUNDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * AFFECTED AREA: IN IDAHO...FIRE ZONE 475 EAST SALMON RIVER MOUNTAINS/SALMON NF...FIRE ZONE 476 LEMHI AND LOST RIVER RANGE/CHALLIS NF...FIRE ZONE 477 SAWTOOTH RANGE/NORTHERN SAWTOOTH NF. * TIMING: FROM NOON TO 9 PM ON SUNDAY * THUNDERSTORMS: WIDELY SCATTERED TO SCATTERED THUNDERSTORMS. * OUTFLOW WINDS: GUSTS TO 40 MPH NEAR THUNDERSTORMS. * PRECIPITATION: LIMITED PRECIPITATION EXPECTED. * IMPACTS: NEW FIRE STARTS DUE TO VERY DRY FUELS AND LIGHTNING. GUSTY OUTFLOW WINDS WILL PRODUCE RAPID AND ERRATIC GROWTH ON ANY NEW OR EXISTING FIRE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ HTTP://WEATHER.GOV/POCATELLO
4 follow-up statements
683 WWUS85 KPIH 190808 RFWPIH URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE POCATELLO ID 208 AM MDT SUN AUG 19 2012 ...A RED FLAG WARNING HAS BEEN ISSUED FOR THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR IDAHO FIRE ZONES 475...476 AND 477 FROM 9 AM TO 9PM MDT SUNDAY... IDZ475>477-200300- /O.EXT.KPIH.FW.W.0029.120819T1500Z-120820T0300Z/ EAST SALMON RIVER MOUNTAINS/SALMON NF- LEMHI AND LOST RIVER RANGE/CHALLIS NF- SAWTOOTH RANGE/NORTHERN SAWTOOTH NF- 208 AM MDT SUN AUG 19 2012 ...RED FLAG WARNING NOW IN EFFECT FROM 9 AM THIS MORNING TO 9 PM MDT THIS EVENING FOR THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR IDAHO FIRE ZONES 475... 476 AND 477... THE RED FLAG WARNING IS NOW IN EFFECT FROM 9 AM THIS MORNING TO 9 PM MDT THIS EVENING. * AFFECTED AREA: IN IDAHO...FIRE ZONE 475 EAST SALMON RIVER MOUNTAINS/SALMON NF...FIRE ZONE 476 LEMHI AND LOST RIVER RANGE/CHALLIS NF...FIRE ZONE 477 SAWTOOTH RANGE/NORTHERN SAWTOOTH NF. * TIMING: FROM 9 AM TO 9 PM ON SUNDAY * THUNDERSTORMS: WIDELY SCATTERED TO SCATTERED THUNDERSTORMS. * OUTFLOW WINDS: GUSTS TO 40 MPH NEAR THUNDERSTORMS. * PRECIPITATION: LESS THAN 0.10 INCHES. * IMPACTS: NEW FIRE STARTS DUE TO VERY DRY FUELS AND LIGHTNING. GUSTY OUTFLOW WINDS WILL PRODUCE RAPID AND ERRATIC GROWTH ON ANY NEW OR EXISTING FIRE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ VALLE
743 WWUS85 KPIH 192012 RFWPIH URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE POCATELLO ID 212 PM MDT SUN AUG 19 2012 ...A RED FLAG WARNING HAS BEEN ISSUED FOR THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR IDAHO FIRE ZONES 475...476 AND 477 UNTIL 9PM TONIGHT... IDZ475>477-200300- /O.CON.KPIH.FW.W.0029.000000T0000Z-120820T0300Z/ EAST SALMON RIVER MOUNTAINS/SALMON NF- LEMHI AND LOST RIVER RANGE/CHALLIS NF- SAWTOOTH RANGE/NORTHERN SAWTOOTH NF- 212 PM MDT SUN AUG 19 2012 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR IDAHO FIRE ZONES 475... 476 AND 477... * AFFECTED AREA: IN IDAHO...FIRE ZONE 475 EAST SALMON RIVER MOUNTAINS/SALMON NF...FIRE ZONE 476 LEMHI AND LOST RIVER RANGE/CHALLIS NF...FIRE ZONE 477 SAWTOOTH RANGE/NORTHERN SAWTOOTH NF. * TIMING...UNTIL 9 PM TONIGHT. * THUNDERSTORMS...WIDELY SCATTERED THUNDERSTORMS. * OUTFLOW WINDS...GUSTS TO 40 MPH NEAR THUNDERSTORMS. * PRECIPITATION...LESS THAN 0.10 INCH. * IMPACTS: NEW FIRE STARTS DUE TO VERY DRY FUELS AND LIGHTNING. GUSTY OUTFLOW WINDS COULD PRODUCE RAPID GROWTH IN AN UNEXPECTED DIRECTION ON ANY NEW OR EXISTING FIRE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ HTTP://WEATHER.GOV/POCATELLO
580 WWUS85 KPIH 200259 RFWPIH URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE POCATELLO ID 859 PM MDT SUN AUG 19 2012 ...A RED FLAG WARNING HAS BEEN EXTENDED FOR THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR IDAHO FIRE ZONES 475 AND 476 UNTIL 1AM TONIGHT... IDZ477-200400- /O.CAN.KPIH.FW.W.0029.000000T0000Z-120820T0300Z/ SAWTOOTH RANGE/NORTHERN SAWTOOTH NF- 859 PM MDT SUN AUG 19 2012 ...RED FLAG WARNING IS CANCELLED FOR THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE ZONE 477... $$ IDZ475-476-200700- /O.EXT.KPIH.FW.W.0029.000000T0000Z-120820T0700Z/ EAST SALMON RIVER MOUNTAINS/SALMON NF- LEMHI AND LOST RIVER RANGE/CHALLIS NF- 859 PM MDT SUN AUG 19 2012 ...RED FLAG WARNING NOW IN EFFECT UNTIL 1 AM MDT MONDAY FOR THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE ZONES 475 AND 476... THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 1 AM MDT MONDAY. * AFFECTED AREA: IN IDAHO...FIRE ZONE 475 EAST SALMON RIVER MOUNTAINS/SALMON NF...FIRE ZONE 476 LEMHI AND LOST RIVER RANGE/CHALLIS NF. * TIMING...UNTIL 1 AM MDT MONDAY. * THUNDERSTORMS...WIDELY SCATTERED THUNDERSTORMS. * OUTFLOW WINDS...GUSTS TO 40 MPH NEAR THUNDERSTORMS. * PRECIPITATION...LESS THAN 0.10 INCH. * IMPACTS: NEW FIRE STARTS DUE TO VERY DRY FUELS AND LIGHTNING. GUSTY OUTFLOW WINDS COULD PRODUCE RAPID GROWTH IN AN UNEXPECTED DIRECTION ON ANY NEW OR EXISTING FIRE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ HTTP://WEATHER.GOV/POCATELLO
040 WWUS85 KPIH 200646 RFWPIH URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE POCATELLO ID 1246 AM MDT MON AUG 20 2012 IDZ475-476-200800- /O.EXP.KPIH.FW.W.0029.000000T0000Z-120820T0700Z/ EAST SALMON RIVER MOUNTAINS/SALMON NF- LEMHI AND LOST RIVER RANGE/CHALLIS NF- 1246 AM MDT MON AUG 20 2012 ...RED FLAG WARNING WILL EXPIRE AT 1 AM MDT EARLY THIS MORNING FOR THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR IDAHO FIRE ZONES 475 AND 476... THE RED FLAG WARNING WILL EXPIRE AT 1 AM MDT EARLY THIS MORNING. $$ HTTP://WEATHER.GOV/POCATELLO
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Aug 18, 2:00 PM MDT, 27 minutes earlier.
Area forecast discussion, Aug 18, 2:00 PM MDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 200 PM MDT SAT AUG 18 2012 .DISCUSSION...TONIGHT THROUGH NEXT SATURDAY. THE LATEST SATELLITE IMAGERY WAS SHOWING A LOW PRESSURE SYSTEM LIFTING NE TOWARD VC ISLAND. THE MODELS CONTINUE TO SHOW EJECTING SHORT-WAVE ENERGY LIFTING OUT OF THE BASE OF THIS TROUGH ACROSS OREGON TONIGHT AND SRN IDAHO SUNDAY. THE BEST DYNAMICS IS EXPECTED ACROSS THE CNTRL MOUNTAINS IN THE RIGHT REAR QUAD OF AN EXITING JET SEGMENT AND CLEARING ON THE BACK EDGE OF THE ASSOCIATED CLOUD MASS MOVING THROUGH IN THE MORNING. FURTHER SOUTH NEAR THE UTAH BORDER...THE ATMOSPHERE REMAINS RELATIVELY STABLE AND SHIELDED FOR A GOOD PORTION OF THE DAY BY CLOUDS...THUS THE POTENTIAL FOR THUNDERSTORM ACTIVITY IS EXPECTED TO BE LOWER ESPECIALLY IN THE ABSENCE OF ANY DRIVING DYNAMICAL FEATURE. THIS INITIAL WAVE EXITS EAST OF THE REGION SUNDAY NIGHT AS THE RIDGE REBOUNDS ACROSS THE GREAT BASIN MONDAY. RESIDUAL MOISTURE COUPLED WITH DIURNAL HEATING SHOULD BE ENOUGH TO PRODUCE ISOLATED THUNDERSTORMS OVER THE MOUNTAINS MONDAY AFTERNOON WHILE THE UPPER TROUGH OFF THE NW COAST GATHERS ITSELF FOR A FINAL PUSH INLAND TUESDAY. THE GFS AND ECMWF REMAIN AT ODDS WITH REGARDS TO THE OVERALL STRENGTH OF THE INCOMING WAVE AND AT THIS TIME A MIDDLE OF THE ROAD APPROACH SEEMS MOST APPROPRIATE. THUS A BROAD BRUSH MENTION OF SCATTERED SHOWERS AND THUNDERSTORMS REMAINS IN THE FORECAST TUESDAY AFTERNOON/NIGHT AS THE TROUGH WORKS THROUGH THE REGION. A GENERALLY DRY AND STABLE WEST FLOW FOLLOWS WEDNESDAY BUT THEN THE MODELS DIVERGE ONCE AGAIN AS THE GFS GENERALLY REMAINS DRY THROUGHOUT THE REMAINDER OF THE FORECAST PERIOD AND THE ECMWF SHOWS A SUB-TROPICAL PUSH FROM THE SOUTH AHEAD OF A VERY WEAK LOW CIRCULATION THAT MIGRATES INLAND ACROSS NEVADA/UTAH THURSDAY/FRIDAY. HAVE MAINTAINED A SLIGHT CHANCE MENTION OF THUNDERSTORMS THROUGHOUT THE REMAINDER OF THE FORECAST TO ACCOUNT FOR THE POOLING MOISTURE TO OUR SOUTH. STATISTICAL GUIDANCE WAS SHOWING MODERATING TEMPERATURES MONDAY BEHIND THE INITIAL WAVE AND THEN A MUCH MORE WELCOME DROP WEDNESDAY/THURSDAY BEHIND THE SECOND WAVE. HUSTON && .AVIATION...SMOKE WILL CONTINUE TO BE THE MAIN ISSUE FOR THIS EVENING AS HIGH PRESSURE CONTINUES. MAIN IMPACT IS TO THE CENTRAL MOUNTAINS AND KSUN. OTHERWISE WILL SEE INCREASING CLOUD COVER AFTER MIDNIGHT AS A SHORTWAVE FEATURE SHIFTS EAST AND BRINGS MONSOON MOISTURE INTO EAST IDAHO FOR SUNDAY. THREAT OF SHOWERS AND THUNDERSTORMS FOR SUNDAY AFTERNOON AND EVENING AS THIS SHORTWAVE MOVES ACROSS THE AREA. THIS MAY BRING A BIT OF RELIEF FOR SMOKEY CONDITIONS. DSH && .FIRE WEATHER...HIGH PRESSURE WILL SHIFT EAST AND MONSOON MOISTURE WILL MOVE OVER THE REGION AS UPPER FLOW BECOMES SOUTHWESTERLY. AN UPPER LEVEL SHORTWAVE WILL MOVE UP THROUGH THE SOUTHWEST FLOW SUNDAY AFTERNOON BRINGING INCREASED CLOUD COVER. EXPECT DEVELOPMENT OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS...MAINLY OVER THE CENTRAL MOUNTAINS AND ALONG THE MONTANA DIVIDE WITH THIS FEATURE. THUNDERSTORM COVERAGE WILL BE SUFFICIENT IN ZONES 475 476 477 FOR A RED FLAG WARNING. ENOUGH RESIDUAL MOISTURE AND INSTABILITY WILL REMAIN OVER THE AREA ON MONDAY FOR DEVELOPMENT OF ISOLATED SHOWERS AND THUNDERSTORMS OVER ELEVATED TERRAIN. DSH && .AIR STAGNATION...HIGH PRESSURE OVERHEAD TODAY WILL KEEP SMOKE SETTLED IN ACROSS EASTERN IDAHO. AIR QUALITY ALERTS REMAIN IN PLACE THROUGH THE WEEKEND FOR THE CENTRAL MOUNTAINS DUE TO THE CLOSE PROXIMITY OF THE ONGOING FIRES. WE MIGHT SEE A LITTLE BIT OF RELIEF SUNDAY AS A WEAK SYSTEM MOVES THROUGH THE REGION. KEYES/HUSTON && .PIH WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING SUNDAY AFTERNOON THROUGH SUNDAY EVENING IDZ475>477. &&
Hazardous weather outlook, Aug 18, 3:09 AM MDT, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 309 AM MDT SAT AUG 18 2012 IDZ017>025-031-032-190915- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 309 AM MDT SAT AUG 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TODAY AND TONIGHT HIGH PRESSURE WILL LEAD TO LIGHT WINDS AND STRONGER INVERSIONS. THIS WILL KEEP KEEP AIR QUALITY POOR ESPECIALLY IN THE CENTRAL MOUNTAINS DUE TO SMOKE. LIMITED MOISTURE MOVES INTO WESTERN AREAS OVERNIGHT...BUT ANY THREAT OF SHOWERS AND STORMS WILL BE LESS THAN 10 PERCENT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MONSOON MOISTURE WORKS EAST INTO IDAHO TOMORROW FOR AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS. MANY STORMS WILL PRODUCE LIGHT RAIN AND GUSTY WINDS...HOWEVER STRONGER STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL. A FIRE WEATHER WATCH IS IN EFFECT FOR SUNDAY AFTERNOON AND EVENING FOR THE CENTRAL MOUNTAINS WHERE THE HIGHEST STORM THREAT EXISTS. ANOTHER STORM MOVES ACROSS IDAHO ON TUESDAY WITH A DECENT CHANCE OF SHOWERS AND THUNDERSTORMS AREAWIDE. WE WILL BE WATCHING FOR SIGNS FOR IMPROVEMENT IN AIR QUALITY. THIS MAY HAPPEN ON SUNDAY FOR A FEW HOURS. THE BEST CHANCE OF SEEING IMPROVEMENT WOULD BE LATER NEXT WEEK AS WINDS MIGHT PUSH THE SMOKE INTO MONTANA. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834.
Nearby
Red Flag Warnings in Idaho, 2012Every red flag warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.